Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 85, NWS JSJ

November 5, 2022

NWS JSJ issued this flash flood warning at Nov 5, 2022, 5:44 PM CDT. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2022, 5:44 PM CDT (22:44 UTC)
Expired
Nov 5, 2022, 9:45 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 22 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:48 PM CDTFLASH FLOOD1 Se Boqueron, PREMERGENCY MANAGERS REPORTED SEVERAL COMMUNITIES FLOODED AND CREEKS OUT OF THEIR BANKS IN BARRIO BOQUERON.
Nov 5, 5:50 PM CDTFLASH FLOOD1 S Pueblito Del Rio, PREMERGENCY MANAGERS REPORTED FLOODING AT ROAD PR-9936. THE ROAD IS IMPASSABLE.
Nov 5, 6:15 PM CDTFLOOD1 Ene Rio Blanco, PRCAR TRAPPED IN FLOODWATERS ON PR-31 NEAR THE BRIDGE OVER RIO BLANCO.
Nov 5, 6:15 PM CDTFLASH FLOOD1 Ene Rio Blanco, PRA CAR WAS TRAPPED IN A FLOODING IN ROAD PR-31.
Nov 5, 7:00 PM CDTFLASH FLOOD1 W El Mango, PRCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 W EL MANGO. EMERGENCY MANAGERS FOUND THE BODY OF A 47-YEAR-OLD WOMAN WHO WAS SWEPT AWAY BY THE FLASH FLOODS OF QUEBRADA LA CEIBA, THE BRIDGE ON ROAD PR-31, ON SATURDAY, NOVEMBER 5TH. THE BODY WAS FOUND ON NOVEMBER 10
Nov 5, 7:39 PM CDTFLOOD1 Ene Juncos, PRROAD FLOODED, WITH FLOW STOPPING A CAR ON PR-31 NEAR THE SHELL GAS STATION IN JUNCOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

128 
WGCA52 TJSJ 052244
FFWSJU
PRC015-069-077-085-095-103-109-129-151-060245-
/O.NEW.TJSJ.FF.W.0085.221105T2244Z-221106T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
644 PM AST Sat Nov 5 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arroyo County in Puerto Rico...
  Humacao County in Puerto Rico...
  Juncos County in Puerto Rico...
  Las Piedras County in Puerto Rico...
  Maunabo County in Puerto Rico...
  Naguabo County in Puerto Rico...
  Patillas County in Puerto Rico...
  San Lorenzo County in Puerto Rico...
  Yabucoa County in Puerto Rico...

* Until 1045 PM AST.

* At 644 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1806 6609 1821 6600 1827 6593 1825 6585
      1830 6579 1822 6566 1819 6568 1820 6574
      1812 6578 1814 6583 1811 6578 1806 6583
      1801 6583 1798 6592 1797 6607

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ERG
1 follow-up statement
400 
WGCA72 TJSJ 060240
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1040 PM AST Sat Nov 5 2022

PRC015-069-077-085-095-103-109-129-151-060250-
/O.EXP.TJSJ.FF.W.0085.000000T0000Z-221106T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arroyo PR-Humacao PR-Juncos PR-Las Piedras PR-Maunabo PR-Naguabo PR-
Patillas PR-San Lorenzo PR-Yabucoa PR-
1040 PM AST Sat Nov 5 2022

...FLASH FLOOD WARNING AT 1045 PM AST THIS EVENING FOR ARROYO, 
HUMACAO, JUNCOS, LAS PIEDRAS, MAUNABO, NAGUABO, PATILLAS, SAN 
LORENZO AND YABUCOA COUNTIES HAS BEEN REPLACED WITH A FLOOD 
WARNING...

LAT...LON 1806 6609 1821 6600 1827 6593 1825 6585
      1830 6579 1822 6566 1819 6568 1820 6574
      1812 6578 1814 6583 1811 6578 1806 6583
      1801 6583 1798 6592 1797 6607

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 3:35 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 5, 3:35 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
435 PM AST Sat Nov 5 2022

.SYNOPSIS...
A Flash Flood Watch remains in effect as a strong trough continues
to pull moisture from the south. The risk of flooding, mudslides
and river rises will remain enhanced through early in the
workweek. Conditions could gradually improve early in the
workweek, although with enough moisture for locally generated
showers each day.

&&

.SHORT TERM...Tonight through Monday...
The forecast is still on track. A mid to upper level trough
remains centered north of Hispaniola. At the surface, moisture is
being pulled from the Caribbean Sea into the islands. This has
resulted in widespread shower activity covering all of Puerto Rico
and the United States Virgin Islands. The activity is expected to
continue tonight and early tomorrow, so the risk for flooding,
mudslides and overflowing rivers will remain high. By Sunday and
Monday, a surface low pressure is expected to develop north of the
islands, and so far, the GFS show the bulk of the moisture just
east of the Virgin Islands. However, the surface winds will
continue from the south, dragging showers and thunderstorms over
the area, especially the USVI and the southern municipalities of
Puerto Rico. Although the amount of rain on Sunday and Monday are
not expected to be as much, the soils are very saturated, and any
additional rain may lead to more flooding and mudslides. Please
stay tuned to any further updates on the forecast.

&&

.LONG TERM...Tuesday through Saturday.../from prev discussion/

A wet pattern is likely to continue on Tuesday as the possible
non-tropical system near the Bahamian Islands maintains a moist,
southerly flow across the islands. This system is being monitored
by the National Hurricane Center and poses no direct impacts to
Puerto Rico and the USVI. If the current GFS model guidance holds
true, southerly winds will prevail for Tuesday and Wednesday which
could provide a good amount of rainfall, especially across the
northern half of Puerto Rico. Model guidance shows the wind flow
quickly backing on Thursday, maintaining an easterly flow for the
rest of the week. During this time moisture values stay above
climatological averages. This would return a typical pattern
across the islands with the greatest rainfall across the
interior/western sections of Puerto Rico. Atmospheric stability
does appear to improve throughout the week as no upper level
feature will be present, however, precipitable water values are
likely to spike again by Saturday as a tropical wave passing
south of the islands.

The development of this non-tropical low will reveal what is to
be expected during the long term period. However, it appears that
a wet pattern will continue across previously saturated areas,
which elevates the risk of flash flooding and ponding of water
across urban areas.

&&

.AVIATION...
Unstable weather continues, affecting aerodromes and airspace
between. SHRA/TSRA persist, with RA and +RA. Periods of deteriorated
conditions expected, to IFR or maybe worse. Terrain obscuration
likely. Gradual improvement betw 06/00Z and 06/06Z, then greater
improvement thereafter. Winds generally SE  at 10 to 15 knots, but
stronger, gustier winds near SHRA/TSRA, where winds may be VRB.
Winds after sunrise tomorrow around 8 to 12 knots out of the S/SE.

&&

.MARINE...
Increasing winds and an arriving northerly swell are expected to
maintain seas hazardous through the weekend, up to 8 feet.
Unsettled weather conditions will continue as well, with periods
of showers and thunderstorms. Seas could become especially
hazardous around thunderstorms. The risk of rip currents will also
increase to high, today for southern Puerto Rico, and tomorrow for
northern Puerto Rico and Culebra.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Monday afternoon for PRZ001>013.

     High Rip Current Risk from Sunday morning through Monday
     afternoon for PRZ001-002-008-012.

     High Rip Current Risk through late tonight for PRZ003-007-011.

     High Rip Current Risk through Monday afternoon for PRZ005.

VI...Flash Flood Watch through Monday afternoon for VIZ001-002.

&&

SHORT TERM...DS
LONG TERM....ERG
PUBLIC...GRS
Hazardous weather outlook, Nov 5, 5:38 AM CDT, 12 hours 6 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
547 AM AST sabado 5 de noviembre de 2022

AMZ710>745-PRZ001>013-061000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico
y del Caribe-
547 AM AST sabado 5 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronada de dispersas a numerosas son posibles a traves de
Puerto Rico, especialmente a traves de sectores del sur y este. Este
atento para detener las actividades afuera y este preparado para
refugiarse.

.Lluvia Excesiva... Inundaciones repentinas amenazantes a la
vida, posiblemente entrando a estructuras en comunidades.

.Viento...Se esperan condiciones ventosas. Asegure los objetos que
no esten seguros pueden volar alrededor.

.Condiciones Maritimas...Se espera oleaje igual o mayor a 7 pies
a traves de las aguas locales. Se esperan condiciones peligrosas para
los operadores de pequenas embarcaciones.

.Corrientes Marinas...Existe el potencial de corrientes marinas
amenazantes a la vida son posibles en la zona de resaca
particularmente a traves del sur de Puerto Rico el dia de hoy, pero
tambien norte central de Puerto Rico esta noche.

.DIAS DOS A SIETE...domingo hasta viernes

Se espera un patron de tiempo activo continue temprano la semana proxima. Los
aguaceros y tronadas podrian producir inundaciones y por lo tanto la vigilancia
de inundaciones repentinas  continuara hasta el Lunes en la tarde. Un riesgo
alto de corrientes marinas continuara hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-061000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
547 AM AST sabado 5 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de dispersas a numerosas  son posibles a traves de
Puerto Rico especialmente las areas del sur y este. Este
atento para detener las actividades afuera y este preparado para
refugiarse.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras,
pequenos riachuelos, y arrastres. Inundaciones repentinas aisladas
son posibles.

.Viento...Condiciones ventosas a traves de las aguas locales y las
islas locales. Objetos que no esten seguros pueden volar alrededor.

.Condiciones Maritimas...Un oleaje de 7 pies o mas a traves de las aguas
locales. Condiciones maritimas peligrosas para los operadores de embarcaciones
pequenas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de resaca a traves de las aguas locales.

.DIAS DOS A SIETE...domingo hasta viernes

Se espera un patron de tiempo activo continue temprano la semana proxima. Los
aguaceros y tronadas podrian producir inundaciones y por lo tanto la vigilancia
de inundaciones repentinas  continuara hasta el Lunes en la tarde. Un riesgo
moderado de corrientes marinas continuara hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

In the hours before

Local storm report, Nov 5, 5:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
608 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     DEBRIS FLOW      1 SE PASTOS             18.11N 66.24W
11/05/2022                   AIBONITO           PR   911 CALL CENTER

            A REPORT FROM THE 9-1-1 CALL CENTER
            INDICATES A MUDSLIDE ALONG ROAD PR-162.

&&

ERG
Local storm report, Nov 5, 5:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
610 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DEBRIS FLOW      2 NE COCO               18.03N 66.24W
11/05/2022                   SALINAS            PR   911 CALL CENTER

            A MUDSLIDE WAS REPORTED AT PR-52, NEXT TO
            THE TOLL.

&&

ERG
Local storm report, Nov 5, 5:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
613 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     FLOOD            1 E COAMO               18.08N 66.34W
11/05/2022                   COAMO              PR   PUBLIC

            FLOODING WAS REPORTED NEAR A HOUSE IN CALLE
            SANTIAGO TORRES.

&&

ERG
Local storm report, Nov 5, 5:16 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
616 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     FLASH FLOOD      1 E POTALA PASTILLO     17.99N 66.49W
11/05/2022                   JUANA DIAZ         PR   911 CALL CENTER

            A HOUSE WAS GETTING FLOODED AT ROAD PR-1,
            NEAR ESCUELA JUAN MANGUAL, CALLE 1.

&&

ERG
Local storm report, Nov 5, 5:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
621 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     DEBRIS FLOW      1 SSW LOMAS             18.26N 65.91W
11/05/2022                   JUNCOS             PR   911 CALL CENTER

            A MUDSLIDE WAS REPORTED AT PR-185, NEAR
            PANADERIA LAS PIAS.

&&

ERG
Local storm report, Nov 5, 5:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
623 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     DEBRIS FLOW      2 NW JAGUAL             18.18N 66.02W
11/05/2022                   CAGUAS             PR   911 CALL CENTER

            A MUDSLIDE WAS REPORTED AT ROAD PR-172, NEAR
            MIKES BBQ AND EDDIES RESTAURANT.

&&

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Nov 5, 3:15 AM CDTRip Current StatementJSJ3 days
Nov 5, 7:25 AM CDTAreal Flood AdvisoryJSJ3 hr
Nov 5, 8:12 AM CDTAreal Flood AdvisoryJSJ9 hr
Nov 5, 8:21 AM CDTAreal Flood AdvisoryJSJ6 hr
Nov 5, 11:02 AM CDTSpecial Marine WarningJSJ58 min
Nov 5, 11:41 AM CDTAreal Flood AdvisoryJSJ5 hr
Nov 5, 12:11 PM CDTSpecial Marine WarningJSJ79 min
Nov 5, 12:29 PM CDTFlash Flood WarningJSJ5 hr
Nov 5, 1:53 PM CDTFlash Flood WarningJSJ7 hr
Nov 5, 2:20 PM CDTFlash Flood WarningJSJ5 hr
Nov 5, 2:30 PM CDTSpecial Weather StatementJSJ45 min
Nov 5, 2:46 PM CDTSpecial Weather StatementJSJ59 min
Nov 5, 4:12 PM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
Nov 5, 4:30 PM CDTFlash Flood Warning Considerable damage threatJSJ2 hr
Nov 5, 4:44 PM CDTSpecial Marine WarningJSJ31 min
Nov 5, 4:44 PM CDTSpecial Weather StatementJSJ61 min
Nov 5, 4:58 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Nov 5, 5:13 PM CDTSpecial Marine WarningJSJ62 min
Nov 5, 5:28 PM CDTSevere Thunderstorm WarningJSJ32 min
Nov 5, 5:48 PM CDTAreal Flood AdvisoryJSJ50 min
Nov 5, 5:53 PM CDTSpecial Weather StatementJSJ22 min
Nov 5, 5:59 PM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
Nov 5, 6:01 PM CDTAreal Flood AdvisoryJSJ4 hr
Nov 5, 6:06 PM CDTAreal Flood AdvisoryJSJ3 hr
Nov 5, 6:15 PM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
Nov 5, 6:38 PM CDTFlash Flood Warning Considerable damage threatJSJ7 hr
Nov 5, 6:56 PM CDTSpecial Weather StatementJSJ34 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.